Format

Send to

Choose Destination
Case Rep Gastroenterol. 2007 Jun 22;1(1):15-20. doi: 10.1159/000104222.

Pancreatitis following Olanzapine Therapy: A Report of Three Cases.

Author information

1
Division of Gastroenterology, Washington University School of Medicine, St. Louis, Mo., USA.

Abstract

CONTEXT:

Atypical antipsychotic agents (clozapine, olanzapine) have been linked to metabolic effects and acute pancreatitis.

CASE REPORT:

We reviewed the inpatient and outpatient records of three patients who developed acute pancreatitis while being treated with olanzapine. The mean age of the patients was 37.7 years (range 18-54 years, 2 female, 1 male). No alternative cause of acute pancreatitis was found in two of the three patients. In the remaining patient, olanzapine may have contributed to acute pancreatitis in the setting of hypertriglyceridemia. Olanzapine was discontinued in all instances. Over a mean follow-up of 14 months, one patient has had a relapsing course, but the remaining two patients have been symptom free without recurrence of acute pancreatitis.

CONCLUSIONS:

Our case series adds further support to the potential link between olanzapine use and acute pancreatitis. Close monitoring of metabolic parameters is suggested in patients treated with olanzapine. Alternative antipsychotic agents should be considered in patients at high risk for pancreatitis.

KEYWORDS:

Atypical antipsychotic; Drug induced pancreatitis; Olanzapine; Pancreatitis

Supplemental Content

Full text links

Icon for S. Karger AG, Basel, Switzerland Icon for PubMed Central
Loading ...
Support Center